Alert archive / Iowa / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 39, NWS La Crosse, WI

May 8, 2014Chickasaw County, Floyd County, Mitchell County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at May 8, 2014, 8:03 PM CDT for Chickasaw County, Floyd County, Mitchell County, Iowa. It was in force for 42 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2014, 8:03 PM CDT (01:03 UTC)
Expired
May 8, 2014, 8:45 PM CDT
In force
42 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chickasaw County, IA, Floyd County, IA, Mitchell County, IA

The radar

The La Crosse radar (KARX), 160 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 8:14 PM CDTHAIL 1Rockford, IA
May 8, 8:17 PM CDTTSTM WND DMG5 Sw Charles City, IAMINOR WIND DAMAGE TO A HOME AND GARAGE.
May 8, 8:27 PM CDTHAIL 0.88Charles City, IAREPORTED BY CHARLES CITY FIRE DEPT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2014-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2014-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
785 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

209 
WUUS53 KARX 090103
SVRARX
IAC037-067-131-090145-
/O.NEW.KARX.SV.W.0039.140509T0103Z-140509T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
803 PM CDT THU MAY 8 2014

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FLOYD COUNTY IN NORTH CENTRAL IOWA...
  NORTHWESTERN CHICKASAW COUNTY IN NORTHEAST IOWA...
  SOUTHEASTERN MITCHELL COUNTY IN NORTH CENTRAL IOWA...

* UNTIL 845 PM CDT

* AT 803 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES
  SOUTHEAST OF MASON CITY...MOVING NORTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  RUDD AROUND 810 PM CDT.
  CHARLES CITY AND FLOYD AROUND 820 PM CDT.
  OSAGE AROUND 825 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
COLWELL...ORCHARD...COUNTY ROADS B 60 AND T 18...OAKWOOD AND COUNTY
ROADS 147 AND T 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4313 9303 4336 9274 4313 9244 4292 9294
      4291 9298 4291 9302
TIME...MOT...LOC 0103Z 229DEG 39KT 4304 9297 

HAIL...0.75IN
WIND...60MPH

$$

HALBACH
3 follow-up statements
198 
WWUS53 KARX 090116
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
816 PM CDT THU MAY 8 2014

IAC037-067-131-090145-
/O.CON.KARX.SV.W.0039.000000T0000Z-140509T0145Z/
FLOYD IA-CHICKASAW IA-MITCHELL IA-
816 PM CDT THU MAY 8 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR FLOYD...NORTHWESTERN CHICKASAW AND SOUTHEASTERN MITCHELL
COUNTIES...

AT 816 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 19 MILES EAST OF
MASON CITY...OR 8 MILES NORTHWEST OF CHARLES CITY...MOVING NORTHEAST
AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  CHARLES CITY AND FLOYD AROUND 820 PM CDT.
  OSAGE AROUND 825 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
COLWELL...ORCHARD...COUNTY ROADS B 60 AND T 18...OAKWOOD AND COUNTY
ROADS 147 AND T 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4313 9303 4336 9274 4313 9244 4292 9294
      4291 9298 4291 9302
TIME...MOT...LOC 0116Z 229DEG 39KT 4313 9282 

HAIL...0.75IN
WIND...60MPH

$$

HALBACH
789 
WWUS53 KARX 090122
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
822 PM CDT THU MAY 8 2014

IAC037-067-131-090145-
/O.CON.KARX.SV.W.0039.000000T0000Z-140509T0145Z/
FLOYD IA-CHICKASAW IA-MITCHELL IA-
822 PM CDT THU MAY 8 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR FLOYD...NORTHWESTERN CHICKASAW AND SOUTHEASTERN MITCHELL
COUNTIES...

AT 821 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 23 MILES EAST OF
MASON CITY...OR NEAR CHARLES CITY...MOVING NORTHEAST AT 45 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
FLOYD...NORTHWESTERN CHICKASAW AND SOUTHEASTERN MITCHELL COUNTIES...
INCLUDING THE FOLLOWING LOCATIONS...COLWELL...ORCHARD...COUNTY ROADS
B 60 AND T 18...OAKWOOD AND COUNTY ROADS 147 AND T 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4313 9303 4336 9274 4313 9244 4292 9294
      4291 9298 4291 9302
TIME...MOT...LOC 0121Z 232DEG 40KT 4316 9273 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH

$$

HALBACH
876 
WWUS53 KARX 090131
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
831 PM CDT THU MAY 8 2014

IAC037-067-131-090145-
/O.CON.KARX.SV.W.0039.000000T0000Z-140509T0145Z/
FLOYD IA-CHICKASAW IA-MITCHELL IA-
831 PM CDT THU MAY 8 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHEASTERN FLOYD...NORTHWESTERN CHICKASAW AND SOUTHEASTERN
MITCHELL COUNTIES...

AT 831 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTH OF
CHARLES CITY...OR 10 MILES EAST OF OSAGE...MOVING NORTHEAST AT 45
MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...LAW ENFORCEMENT. AT 815 PM...QUARTER SIZED HAIL WAS 
REPORTED IN ROCKFORD. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
CHARLES CITY...OSAGE...FLOYD...COLWELL...ORCHARD...COUNTY ROADS B 33
AND T 76...HOWARDVILLE...COLWELL COUNTY PARK...COUNTY ROADS 17 AND T
72...NEW HAVEN...HIGHWAYS 9 AND 218...DEERFIELD AND IDLEWILDE STATE
PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4322 9287 4336 9274 4313 9244 4302 9269
TIME...MOT...LOC 0131Z 229DEG 39KT 4323 9262 

HAIL...1.00IN
WIND...60MPH

$$

HALBACH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:06 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, May 8, 6:06 PM CDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
606 PM CDT THU MAY 8 2014

.SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)
ISSUED AT 241 PM CDT THU MAY 8 2014

MAIN FORECAST CONCERNS THIS PERIOD...SHRA/TSRA/SEVERE CHANCES THRU
THIS EVENING...LINGERING -SHRA CHANCES FRI...TEMPERATURES.

18Z DATA ANALYSIS HAD A 1000MB LOW OVER NORTHEAST NEB WITH A TROUGH
NORTHEAST INTO NORTHWEST WI AND WARM FRONT ARCING EAST ACROSS
NORTHERN IA INTO SOUTHERN WI. WARM FRONT CONTINUES TO SEPARATE TO
DISTINCT AIRMASSES...70S WITH DEW POINTS IN THE 60S SOUTH OF THE
WARM FRONT...60S WITH DEW POINTS IN THE 50S. SB CAPE SOUTH OF THE
FRONT IN THE 1500-2500 J/KG RANGE...ELEVATED 500-1000 J/KG NORTH OF
THE WARM FRONT. AREA WSR-88D/S SHOWING CONVECTION DEVELOPING/
EXPANDING ACROSS THE SOUTH HALF OF IA...WITH/AHEAD OF SHORTWAVE
ENERGY LIFTING UP THE EAST SIDE OF THE MID LEVEL LONG WAVE TROUGH.

08.12Z MODELS GENERALLY INITIALIZED WELL. GFS AGAIN ABOUT 5F HIGH
WITH SFC DEW POINTS IN THE MOISTURE PLUME COMING NORTH THRU THE
MID MS VALLEY. SOLUTIONS CONVERGING ON A TIGHT COMPROMISE
CONSENSUS OF THE EARLIER RUNS AS THE TROUGHING/ENERGY OVER THE
ROCKIES/PLAINS LIFTS NORTHEAST THRU THE UPPER MIDWEST TONIGHT
THRU FRI NIGHT. STILL SOME LOWER LEVEL DETAIL DIFFERENCES ON
CONVECTION EVOLUTION THRU THIS EVENING...BUT AFTER THAT SOLUTIONS
QUITE SIMILAR FOR LATER TONIGHT THRU FRI NIGHT AS COOLER/DRIER AIR
SPREADS IN BEHIND THE PASSING LOW/COLD FRONT. FCST CONFIDENCE
GENERALLY GOOD FOR TONIGHT THRU FRI NIGHT.

FOR THE SHORT TERM...AS OF EARLY THIS AFTERNOON...CONVECTIVE SCENARIO
FOR LATER THIS AFTERNOON/THIS EVENING REMAINS IN QUESTION. MAIN FOCUS
FOR TSRA DEVELOPMENT REMAINS WESTERN IA/SOUTHWEST MN...NEAR THE SFC
LOW/TROUGH/FRONTS AND CLOSER TO THE STRONGER SHORTWAVE LIFTING
TOWARD EASTERN SD. SHRA/TSRA DEVELOPING/SPREADING NORTH ACROSS
IA...ALONG WITH THE CLOUD COVER CONSUMING/LIMITING CAPE EARLY THIS
AFTERNOON AND MUDDYING THE TSRA/SEVERE EVOLUTION FOR LATER THIS
AFTERNOON/EVENING. LOWER LEVEL CONVERGENCE/FORCING WOULD POINT TO A
LINE OF STRONG/SEVERE TSRA DEVELOPING IN WESTERN IA/SOUTHWEST MN
THEN LIFTING NORTHEAST ACROSS MN/IA/WI IN THE 21Z-04Z TIME-FRAME.
STRONGEST 0-6KM BULK SHEAR OF 30-60KTS IS OVER THE WEST PORTIONS OF
THE FCST AREA THIS AFTERNOON AND NORTHWEST PORTIONS OF THE FCST AREA
THIS EVENING. SWODY1 SEEMS TO HAVE THE THREATS/RISKS LAYED OUT
WELL...BASED ON CONVECTION LIFTING NORTH ACROSS IA NOT INTERFERING
TOO MUCH. WILL STAY THE COURSE WITH HIGHEST SHRA/TSRA CHANCES LATER
THIS AFTERNOON/EVENING WITH WHAT SHOULD BE A LINE OF CONVECTION
MOVING EAST/NORTHEAST ACROSS THE FCST AREA WITH/AHEAD OF THE SFC-
850MB TROUGH/COLD FRONT. SEE SWODY1 FOR MORE DETAILS ON THE SEVERE
THREATS THRU THIS EVENING.

925-850MB COLD ADVECTION/DRYING SPREAD RATHER QUICKLY ACROSS THE
FCST AREA LATE THIS EVENING/OVERNIGHT AS THE SFC-850MB LOW LIFTS
INTO NORTHEAST MN. PW VALUES OF 1 TO 1.5 INCHES AT 00Z FRI ARE HALF
THAT BY 12Z FRI. THIS AND PASSAGE OF THE SFC-850MB TROUGH/FRONT
SWEEP THE BULK OF THE SHRA/TSRA EAST AND OUT OF THE FCST AREA BY 12Z
FRI. ONLY SOME SMALL LINGERING -SHRA CHANCES IN THE EAST/NORTH ENDS
OF THE FCST AREA BY 12Z FRI. A SECONDARY SHORTWAVE TO LIFT ACROSS
THE AREA FRI AFTERNOON ALONG WITH SOME 850-700MB WRAP-AROUND/
DEFORMATION BAND MOISTURE. DEEPEST OF THIS MOISTURE ACROSS THE NORTH
END OF THE FCST AREA...WITH STEEP LOW LEVEL LAPSE RATES AND WEAK
INSTABILITY TO ABOUT 750MB. CONTINUED THE SMALL -SHRA CHANCES ACROSS
MAINLY THE NORTHEAST 1/3 OF THE FCST AREA THRU FRI AFTERNOON...WHICH
BLENDS WELL WITH NEIGHBORING GRIDS. LOSS OF DIURNAL HEATING AND
PASSING OF THE SECOND SHORTWAVE QUICKLY PUTS AN END TO THIS AND LEFT
FRI NIGHT DRY AS HIGH PRESSURE AND SHORTWAVE RIDGING ALOFT BUILD
INTO THE REGION. A COOLER PERIOD TONIGHT THRU FRI NIGHT AS A COOL
925MB AIRMASS SETTLES OVER THE REGION. WINDS/CLOUDS TO KEEP LOWS
TONIGHT ABOVE NORMAL. BELOW NORMAL HIGHS FRI UNDER THE COOL 925MB
AIRMASS. BELOW NORMAL LOWS FRI NIGHT UNDER MOSTLY CLEAR SKIES/LIGHT
WINDS. USED THE MODEL/ENSEMBLE CONSENSUS LOWS/HIGHS FOR TONIGHT THRU
FRI NIGHT.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 241 PM CDT THU MAY 8 2014

MAIN FORECAST CONCERNS FOR SAT THRU SUN NIGHT...SHRA/TSRA CHANCES
THRU THE PERIOD AS MORE TROUGHING/SHORTWAVES TAKE AIM AT THE UPPER
MIDWEST.

DECENT AGREEMENT AMONG THE 08.12Z MODELS CONTINUES SAT AS THE NEXT
STRONGER SHORTWAVE TRACKS INTO MN BY LATE IN THE DAY. IMPROVING
CONSENSUS FOR RISING HGTS/SHORTWAVE RIDGING TO BUILD ACROSS THE
UPPER MIDWEST LATER SAT/SAT NIGHT...AHEAD OF THE NEXT STRONG/LONG
WAVE TROUGH TO DIG INTO THE WESTERN CONUS. TREND CONTINUES STRONGER
WITH THIS NEXT TROUGHING INTO THE ROCKIES SAT NIGHT/SUN THEN
EJECTING INTO THE WESTERN PLAINS SUN NIGHT. SHORTWAVE RIDGE AXIS
THAT BUILDS OVER THE REGION SAT NIGHT QUICKLY MOVES EAST SUN...WITH
THE REGION ALREADY UNDER THE INFLUENCE OF SOUTHWEST FLOW ALOFT AHEAD
OF THE NEXT TROUGH FOR SUN AFTERNOON/NIGHT. WITH RUN-TO-RUN
CONSISTENCY AND THE IMPROVING CONSENSUS...SAT THRU SUN NIGHT FCST
CONFIDENCE IS AVERAGE TO GOOD.

BREAK BETWEEN SYSTEMS FRI NIGHT INTO SAT IS BRIEF. THE NEXT
SHORTWAVE INTO MN LATER SAT QUICKLY SPREADS INCREASING LOWER LEVEL
THERMO-DYNAMIC FORCING/LIFT AND INCREASING MOISTURE/THETA-E
CONVERGENCE INTO THE FCST AREA THRU THE DAY ON SAT. INITIAL
MOISTURE/LIFT GOES INTO SATURATION SAT MORNING...WITH INCREASING
SHRA CHANCES INTO SAT AFTERNOON/EVENING AS THE DEEPEST MOISTURE/
STRONGER OF THE LIFT MOVES ACROSS. CARRIED HIGHEST RAIN CHANCES
LATER SAT AFTERNOON/EVENING...THE LOWER LATER SAT NIGHT BEHIND THE
SFC-850MB TROUGH AXIS. INDICATIONS FOR 250 TO AS MUCH AS 1K J/KG MU
CAPE INTO THE AREA AT 00Z SUN SO CONTINUED TSRA MENTION FOR MUCH OF
THE FCST AREA SAT AFTERNOON/EVENING. NEXT BREAK BETWEEN SYSTEMS IS
ALSO RATHER BRIEF LATER SAT NIGHT/SUN MORNING. WITH THE PROGRESSIVE
AND ACTIVE FLOW...THE UPPER MIDWEST IS BACK UNDER SOUTHWEST FLOW
ALOFT SUN AFTERNOON/NIGHT...AHEAD OF STRONG MID LEVEL TROUGHING
SWINGING THRU THE CENTRAL/SOUTHERN ROCKIES. INCREASING MOISTURE/
LIFT/INSTABILITY QUICKLY SPREAD BACK INTO THE FCST AREA FOR SUN
AFTERNOON/NIGHT. PW VALUES IN THE 1 INCH PLUS RANGE BY 00Z MON...
AHEAD OF THE NEXT STRONGER SHORTWAVE AND SFC-850MB LOW LIFTING
NORTHEAST TOWARD/INTO THE UPPER MIDWEST SUN NIGHT. RAISED SHRA/TSRA
CHANCES INTO THE 35-55 PERCENT RANGE SUN AFTERNOON AND 55-70 PERCENT
RANGE SUN NIGHT. SOME LOCALLY HEAVY RAINS POSSIBLE SUN NIGHT...
DEPENDING ON WHERE THE SFC LOW TRACKS/SFC BOUNDARIES SET UP. DUE TO
SOME UNCERTAINTIES WITH WHAT WOULD BE TIMING OF SHRA/TSRA IN/AROUND
THE AREA AND CLOUD COVER...USED THE MODEL/ENSEMBLE CONSENSUS HIGHS/
LOWS FOR SAT THRU SUN NIGHT.

FOR MONDAY THROUGH THURSDAY.../DAYS 4 TO 7/...

MAIN FORECAST CONCERNS THIS PERIOD...SHRA/TSRA CHANCES/RAIN AMOUNTS
MON/MON NIGHT...SHRA CHANCES/COOLER TEMPS TUE-THU.

MEDIUM RANGE MODEL RUNS OF 08.00Z AND 08.12Z ALL SHOW THE SCENARIO
OF STRONG TROUGHING MOVING INTO THE CENTRAL CONUS MON. GFS REMAINS
FASTER THAN ECMWF/CAN-GEM. GOOD CONSENSUS FOR THE STRONG TROUGHING
TO THEN VERY SLOWLY MOVE INTO/ACROSS THE MID/UPPER MS VALLEY TUE
THRU THU...WITH CAN-GEM THE SLOWER/STRONGER OUTLIER BY WED. OVERALL
TREND IS SLOWING AND STRONGER WITH THE MID CONUS TROUGHING NEXT
WEEK. EVEN WITH SOME DIFFERENCES AMONG THE MODELS FOR MON-THU THE
SENSIBLE WEATHER OUTCOMES ARE MORE SIMILAR THAN ONE WOULD USUALLY
EXPECT. DAY 4-7 FCST CONFIDENCE IS AVERAGE WITH RAIN CHANCES THRU
THE PERIOD BUT GOOD FOR BELOW NORMAL TEMPS FOR TUE-THU.

EVEN WITH THE DIFFERENCES ON PROGRESSION OF THE LONG-WAVE TROUGH
ON MON...GOOD CONSENSUS FOR A STRONG PIECE OF ENERGY TO BE LIFTING
NORTHEAST ACROSS THE UPPER MIDWEST MON/MON NIGHT. RATHER STRONG
SFC LOW PROGGED TO ACCOMPANY THIS SHORTWAVE NORTHEAST ACROSS THE
REGION MON. WITH PW VALUES OF AN INCH OR MORE...SHRA/TSRA CHANCES
IN THE 40-65 PERCENT RANGE MON/MON NIGHT LOOK GOOD. POTENTIAL FOR
1 TO 2 INCHES OF RAIN FROM LATER SUN NIGHT THRU MON NIGHT. COLDER
AIR POURS IN FOR TUE THRU THU AS THE THE NORTHERN STREAM PORTION
OF THE MID LEVEL TROUGH SETTLES INTO THE UPPER MIDWEST. 850MB
TEMPS FALL TO A FEW DEGREES EITHER SIDE OF 0C FOR MUCH OF TUE-
THU...SOME 1 TO 2 STANDARD DEVIATIONS BELOW NORMAL. AFTER MORE
NORMAL EARLY MAY TEMPS THROUGH THE WEEKEND...TEMPS FOR TUE-THU
TREND AROUND 10F BELOW NORMAL. WITH THIS COLD CORE OF AIR ALOFT...
STEEP LOW-MID LEVEL LAPSE RATE AND SHORTWAVES ROTATING THRU THE
TROUGH WITH ROUNDS OF INCREASED MOISTURE/FORCING...SMALL -SHRA
CHANCES MUCH OF THE TUE-THU PERIOD REASONABLE FOR NOW. GIVEN THE
TIMING/DETAIL UNCERTAINTIES...DID NOT STRAY MUCH FROM THE MODEL/
ENSEMBLE CONSENSUS HIGHS/LOWS AND RAIN CHANCES FOR DAYS 4-7.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 606 PM CDT THU MAY 8 2014

SCATTERED THUNDERSTORMS ARE DEVELOPING ACROSS PORTIONS OF IOWA
INTO SOUTHERN MINNESOTA AND WESTERN WISCONSIN THIS EVENING.
GENERAL TREND WILL BE FOR AN INCREASE IN COVERAGE UNTIL MID
EVENING...BUT NOT COMPLETELY CLEAR UNTIL FRONTAL PASSAGE AFTER
MIDNIGHT. OUTSIDE OF STORMS...MAINLY MID LEVEL CLOUDS WITH SOME
HAZE BEING REPORTED. BRIEF PERIODS OF IFR CONDITIONS LIKELY WITH
ANY STORM MOVING OVER TAF SITE. THREAT FOR STRONGER TO SEVERE
STORMS WILL BE EARLY ON...THEN SHOULD WANE AS THE EVENING
PROGRESSES. AS SURFACE LOW LIFTS TO THE NORTHEAST...AND IN THE
WAKE OF THE COLD FRONTAL PASSAGE...WRAP AROUND MVFR DECK SLATED
TO COME INTO THE TAF SITES EARLY FRIDAY MORNING. THIS SHOULD PERSIST
FOR THE REMAINDER OF THE PERIOD. GUSTY WEST TO NORTHWEST WINDS UP
TO 25 KTS WILL DEVELOP BY LATE FRIDAY MORNING INTO THE AFTERNOON.

&&

.HYDROLOGY...
ISSUED AT 241 PM CDT THU MAY 8 2014

FLOODING CONTINUES ALONG THE MISSISSIPPI RIVER...WITH LOCATIONS
CRESTING BETWEEN GENOA AND LANSING. SHOWERS AND THUNDERSTORMS TODAY
WILL PRODUCE ANYWHERE FROM A HALF INCH TO ONE INCH OF RAIN. THIS
WILL LIKELY SLOW THE FALL FOR LOCATIONS NORTH OF MCGREGOR...AND MAY
INCREASE CRESTS SLIGHTLY SOUTH OF MCGREGOR.

POTENTIAL FOR 1 TO 2 INCHES OF RAINFALL FROM LATE SUN NIGHT THRU
MON EVENING. THIS COULD HAVE ADDITIONAL IMPACTS AND PRODUCE
ADDITIONAL RISES ON AREA RIVERS ALREADY RUNNING HIGH FROM THE
ABOVE AND MUCH ABOVE NORMAL RAINS OF APRIL.

CHECK OUT THE LATEST HYDROLOGIC STATEMENTS FOR THE DETAILS.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...RRS
LONG TERM....RRS
AVIATION...ZT
HYDROLOGY....RRS
Hazardous weather outlook, May 8, 3:24 PM CDT, 4 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
324 PM CDT THU MAY 8 2014

IAZ008>010-018-019-029-MNZ086-087-094-095-092030-
MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-FAYETTE-DODGE-OLMSTED-
MOWER-FILLMORE-
324 PM CDT THU MAY 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA AND
SOUTHEAST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THE FIRST ROUND OF STRONG TO SEVERE THUNDERSTORMS WILL MOVE
THROUGH THE AREA THROUGH LATE THIS AFTERNOON. THERE WILL LIKELY BE
A LULL IN THE ACTIVITY FOR A FEW HOURS ONCE THEY PASS...BUT
ADDITIONAL STORMS ARE EXPECTED TO DEVELOP LATER THIS EVENING. ALL
OF THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS...AND AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE FROM SATURDAY THROUGH
MONDAY NIGHT. IT IS TOO EARLY TO DISCERN THE SEVERE WEATHER
POTENTIAL WITH ANY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED AT THIS TIME.

IAZ011-030-MNZ079-088-096-WIZ032-033-041-053-054-061-092030-
ALLAMAKEE-CLAYTON-WABASHA-WINONA-HOUSTON-BUFFALO-TREMPEALEAU-
LA CROSSE-VERNON-CRAWFORD-GRANT-
324 PM CDT THU MAY 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...SOUTHWEST WISCONSIN AND WEST CENTRAL
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE LIKELY LATER THIS AFTERNOON
INTO THE EVENING HOURS. THE GREATEST TIMING LOOKS TO BE FROM 4 PM
THROUGH MID EVENING. THE MAIN THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS...BUT AN ISOLATED TORNADO IS ALSO POSSIBLE.

FLOOD WARNINGS REMAIN IN EFFECT FOR SEVERAL LOCATIONS ALONG THE
MISSISSIPPI RIVER. CHECK THE LATEST HYDROLOGIC INFORMATION FOR
MORE DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE FROM SATURDAY THROUGH
MONDAY NIGHT. IT IS TOO EARLY TO DISCERN THE SEVERE WEATHER
POTENTIAL WITH ANY OF THESE STORMS.

FLOOD WARNINGS WILL CONTINUE FOR SEVERAL LOCATIONS ALONG THE
MISSISSIPPI RIVER INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION  MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED AT THIS TIME.

WIZ017-029-034-042>044-055-092030-
TAYLOR-CLARK-JACKSON-MONROE-JUNEAU-ADAMS-RICHLAND-
324 PM CDT THU MAY 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN INTO
NORTH CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A ROUND OF THUNDERSTORMS IS EXPECTED THIS EVENING THROUGH
TONIGHT. SOME OF THE STORMS COULD BE SEVERE...WITH THE MAIN
THREATS BEING LARGE HAIL AND DAMAGING WINDS. THE GREATEST THREAT
LOOKS BE FROM 6 PM UNTIL MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE FROM SATURDAY THROUGH
MONDAY NIGHT. IT IS TOO EARLY TO DISCERN THE SEVERE WEATHER
POTENTIAL WITH ANY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION  MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED AT THIS TIME.

ZT

In the hours before

Special weather statement, May 8, 6:15 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE LA CROSSE WI
615 PM CDT THU MAY 8 2014

WIZ032-033-082345-
BUFFALO-TREMPEALEAU-
615 PM CDT THU MAY 8 2014

...STRONG THUNDERSTORMS WILL MOVE THROUGH PARTS OF WESTERN
WISCONSIN...

STORMS HAD JUST MOVED OUT OF THE WINONA MINNESOTA AREA AT 610
PM...AND COULD BE PRODUCING SMALL HAIL AS THEY TRACK TOWARDS ARCADIA
AND INDEPENDENCE WISCONSIN. THEY WERE MOVING NORTHEAST AT 50 MPH.

AS THESE STORMS QUICKLY MOVE INTO YOUR AREA...MOVE INDOORS OR SEEK
SHELTER UNTIL THEY PASS. THE RAIN AND HAIL SHOULD NOT LAST LONG.

LAT...LON 4459 9116 4427 9117 4408 9150 4414 9173
      4459 9165
TIME...MOT...LOC 2313Z 200DEG 43KT 4419 9158

SHEA
Special weather statement, May 8, 6:15 PM CDT, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
615 PM CDT THU MAY 8 2014

WIZ032-033-082345-
BUFFALO-TREMPEALEAU-
615 PM CDT THU MAY 8 2014

...STRONG THUNDERSTORMS WILL WESTERN WISCONSIN...

STORMS HAD JUST MOVED OUT OF THE WINONA MINNESOTA AREA AT 610
PM...AND COULD BE PRODUCING SMALL HAIL AS THEY TRACK TOWARDS ARCADIA
AND INDEPENDENCE WISCONSIN. THEY WERE MOVING NORTHEAST AT 50 MPH.

AS THESE STORMS QUICKLY MOVE INTO YOUR AREA...MOVE INDOORS OR SEEK
SHELTER UNTIL THEY PASS. THE RAIN AND HAIL SHOULD NOT LAST LONG.

LAT...LON 4459 9116 4427 9117 4408 9150 4414 9173
      4459 9165
TIME...MOT...LOC 2313Z 200DEG 43KT 4419 9158

SHEA
Local storm report, May 8, 6:52 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
652 PM CDT THU MAY 08 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND GST     WINONA                  44.05N 91.66W
05/08/2014  M48 MPH          WINONA             MN   AMATEUR RADIO

&&

HALBACH
Special weather statement, May 8, 7:40 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
740 PM CDT THU MAY 8 2014

MNZ079-WIZ032-090130-
WABASHA-BUFFALO-
740 PM CDT THU MAY 8 2014

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WABASHA AND NORTHWESTERN
BUFFALO COUNTIES...

AT 740 PM CDT...A STRONG THUNDERSTORM WAS NEAR PLAINVIEW...OR 12
MILES SOUTHWEST OF WABASHA...MOVING NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WABASHA...ALMA...PLAINVIEW...KELLOGG...LAKE PEPIN...WEST ALBANY...
NELSON...BREMEN...MILLVILLE...PIONEER CAMPGROUND...LOCK AND DAM 4...
ZUMBRO BOTTOMS CAMPGROUND...THE MISSISSIPPI RIVER NEAR WABASHA...
CONCEPTION...MISHA MOKWA...COUNTY ROADS F AND K K...DUMFRIES...THE
MISSISSIPPI RIVER NEAR ALMA...COUNTY ROADS 79 AND 2 AND JARRETT.

LAT...LON 4443 9219 4442 9213 4441 9210 4441 9208
      4443 9208 4453 9205 4457 9203 4440 9177
      4412 9219 4424 9238
TIME...MOT...LOC 0040Z 221DEG 28KT 4424 9222

HALBACH
Special weather statement, May 8, 7:51 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
751 PM CDT THU MAY 8 2014

WIZ029-090130-
CLARK-
751 PM CDT THU MAY 8 2014

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CLARK COUNTY...

AT 751 PM CDT...A STRONG THUNDERSTORM WAS 9 MILES SOUTHWEST OF
GREENWOOD...OR 12 MILES NORTHWEST OF NEILLSVILLE...MOVING NORTHEAST
AT 35 MPH.

WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GREENWOOD...OWEN...LONGWOOD...WILLARD...WITHEE...CURTISS...HOG
CORNERS...SEVEN SISTER MOUNDS...COUNTY O AND STERLING AVENUE...
TIOGA...ATWOOD...STERLING AVENUE AND STARKS ROAD...HIGHWAY 73 AND
98...MEAD LAKE...SNYDER LAKE...ROCK DAM LAKE...COUNTY K AND CAPITAL
ROAD AND GLOBE.

LAT...LON 4491 9034 4457 9071 4467 9092 4468 9092
      4503 9069 4503 9061
TIME...MOT...LOC 0051Z 211DEG 31KT 4469 9077

HALBACH
Special weather statement, May 8, 8:00 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
800 PM CDT THU MAY 8 2014

IAZ008-009-018-019-090200-
MITCHELL-HOWARD-FLOYD-CHICKASAW-
INCLUDING THE CITY OF...CHARLES CITY
800 PM CDT THU MAY 8 2014

...STRONG TO SEVERE STORMS POSSIBLE OVER THE NEXT FEW HOURS...

STORMS WILL MOVE IN FROM THE INTERSTATE 35 CORRIDOR OVER THE NEXT
FEW HOURS WITH STRONG WINDS AND SMALL HAIL POSSIBLE AS THEY MOVE
IN. AT 8 PM...THESE STORMS WERE LOCATED SOUTH AND EAST OF MASON
CITY AND MOVING NORTHEAST AT 50 MPH.

HALBACH

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:27 PM CDTSevere Thunderstorm WarningARXChickasaw, Howard, Mitchell48 min
May 8, 11:10 PM CDTAreal Flood AdvisoryARXWinneshiek3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.